Hail, Dundy
- When
- April 8, 7:09 PM MST
- Where
- Dundy County, 0.53 mi E of Benkelman Jones Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.050, -101.540
Thunderstorms developed by mid-afternoon in eastern Colorado and later moved into northwest Kansas and southwest Nebraska. By evening, hail up to two inches in diameter was reported near Benkelman and Stratton.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms developed by mid-afternoon in eastern Colorado and later moved into northwest Kansas and southwest Nebraska. By evening, hail up to two inches in diameter was reported near Benkelman and Stratton. A tornado damaged a farming operation northeast of Benkelman. Later, strong winds gusting 60-65 mph occurred across Hitchcock and Red Willow counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 8, 6:11 PM MST, 58 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
711 PM MDT MON APR 8 2013
.UPDATE...
ISSUED AT 701 PM MDT MON APR 8 2013
BASED ON LATEST STORM MOVEMENT/DEVELOPMENT HAVE ADDED RAWLINS AND
HITCHCOCK TO SVR THUNDERSTORM WATCH.
ADDI TONALLY HAVE ADJUSTED THE PRECIP. CHANCES FOR THE AREA THROUGH
THE MID EVENING TO ACCOUNT FOR THE STABLE ENVIRONMENT OVER THE
SOUTHEAST QUADRANT OF THE AREA. THERE IS SMALL CHANCE A LONE STORM
FROM THE SOUTHWEST COULD OVERCOME THE STABLE ENVIRONMENT...SO KEPT
SLIGHT CHANCES GOING FOR THE EVENING. ALONG THE NE/KS LINE LATEST
MODEL RUNS LOOK MORE UNSTABLE AS LIFT FROM AN UPPER LEVEL SHORT
WAVE TROUGH MOVES OVER THAT AREA AHEAD OF THE FRONT DURING THE MID
EVENING. THIS MAY ALLOW THE SEVERE THREAT TO CONTINUE INTO THE
LATE EVENING. THE LIMITING FACTOR WILL BE THE LOWER AMOUNT OF CAPE
TO WORK WITH AS THE ENVIRONMENT COOLS.
&&
.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 257 PM MDT MON APR 8 2013
AN UPPER LOW WILL MOVE INTO SOUTHEAST UTAH TONIGHT AND THE 4-CORNERS
REGION TUESDAY. BY TUESDAY NIGHT THE UPPER LOW WILL BE OVER THE
SOUTHEAST CORNER OF WYOMING AND INTO THE NEBRASKA PANHANDLE
WEDNESDAY. THE LOW WILL MOVE INTO NORTHWEST KANSAS WEDNESDAY NIGHT
AND INTO THE MISSOURI RIVER VALLEY THURSDAY. SURFACE LOW PRESSURE
WILL BE OVER SOUTHEAST COLORADO TONIGHT WITH A COLD FRONT ENTERING
NORTHEAST COLORADO. THIS FRONT WILL MOVE INTO NORTHWEST KANSAS EARLY
TUESDAY MORNING. BY AFTERNOON, THE FRONT WILL MOVE INTO CENTRAL
KANSAS. HIGH PRESSURE WILL BUILD INTO THE CENTRAL PLAINS TUESDAY
NIGHT AND CONTINUE OVER THE REGION THROUGH THURSDAY.
FOR THIS EVENING EXPECT SEVERE THUNDERSTORMS THIS EVENING ACROSS THE
AREA. CURRENT RADAR DETECTING STORMS OVER EASTERN COLORADO. STORMS
WILL MOVE NORTHEAST PRODUCING LARGE HAIL AND DAMAGING WIND.
SHORTWAVE SHOULD MOVE THROUGH QUICKLY AND CONVECTIVE INHIBITION SETS
IN BY 03Z WITH SEVERE THREAT ENDING. SHOWERS WILL CONTINUE
ESPECIALLY OVER THE NORTHWEST ZONES. A COLD FRONT WILL MOVE INTO THE
NORTHWEST AROUND MIDNIGHT WITH PRECIPITATION CHANGING OVER TO SNOW
RATHER QUICKLY. FORECAST SOUNDINGS ARE INDICATING THAT MID AND UPPER
LEVELS WILL BE DRY FROM LATE TONIGHT THROUGH ABOUT NOON TUESDAY.
THIS WILL BE FAVORABLE FOR LIGHT FREEZING DRIZZLE. IN FACT, THERE
MAY BE MORE LIGHT FREEZING DRIZZLE THAN ANYTHING ELSE UNTIL TUESDAY
AFTERNOON WHEN THE SOUNDING SATURATES WITH ICE. SNOW WILL MOVE
THROUGH THE FA IN EARNEST TUESDAY AFTERNOON. SNOW CHANCES WILL
DECREASE SOME FROM SOUTH TO NORTH TUESDAY EVENING AS THE UPPER LOW
SHIFTS INTO SOUTHEAST WYOMING. SNOW WILL CONTINUE TO TAPER OFF AND
FINALLY END DURING THE DAY WEDNESDAY. TOTAL SNOWFALL FOR THE EVENT
WILL RANGE FROM 4-7 INCHES IN THE NORTHWEST CORNER OF YUMA COUNTY
COLORADO WITH 1-3 INCHES WEST OF A LINE FROM TRENTON NEBRASKA TO
CHEYENNE WELLS COLORADO. AMOUNTS EAST OF THAT LINE WILL RANGE UP TO
AN INCH. BECAUSE OF THE HIGH AMOUNTS IN YUMA COUNTY AND STRONG WIND
WILL ISSUE A WINTER STORM WARNING FOR THAT COUNTY. AMOUNTS UP TO 3
INCHES AND WIND WILL FAVOR A WINTER WEATHER ADVISORY OVER DUNDY
COUNTY NEBRASKA AND CHEYENNE COUNTY KANSAS. STRONG WIND WITH THE
FRONT WILL NECESSITATE A WIND ADVISORY FOR ALL OTHER ZONES FOR
TUESDAY. SEE DETAILS BELOW.
WEDNESDAY NIGHT AND THURSDAY SHOULD BE DRY. THE GFS/NAM BOTH
INDICATED SOME LIGHT QPF FOR THE WEDNESDAY NIGHT PERIOD BUT LEFT
THAT OUT FOR NOW SINCE THE MAIN SYSTEM SHOULD BE EAST OF THE FA.
SUBSIDENCE WILL BE IN PLACE THURSDAY.
MAX TEMPERATURES WILL RANGE FROM THE UPPER 20S TO MID 40S TUESDAY.
HIGH TEMPERATURES THURSDAY WILL BE IN THE LOWER 30S MODERATING TO
THE MID 40S THURSDAY. LOW TEMPERATURES WILL RANGE FROM THE TEENS TO
THE LOWER 20S.
.LONG TERM...(THURSDAY NIGHT THROUGH MONDAY)
ISSUED AT 257 PM MDT MON APR 8 2013
NORTHWEST FLOW WILL BRING SOME WEAK DISTURBANCES THROUGH DURING THIS
PART OF THE FORECAST. THE FIRST WAVE COMES THROUGH FRIDAY NIGHT AND
THE SECOND SUNDAY NIGHT/MONDAY. MOISTURE IS MARGINAL AND DYNAMICS
ARE WEAK FOR FRIDAY NIGHT. THE SYSTEM THAT COMES THROUGH SUNDAY
NIGHT/MONDAY LOOKS MORE FAVORABLE BUT SINCE IT IS SEVERAL DAYS OUT
WILL HOLD TO SLIGHT CHANCE POPS. SLIGHT CHANCE POPS SHOULD WORK FOR
THE FRIDAY NIGHT SYSTEM AS WELL.
MIN TEMPERATURES THURSDAY NIGHT WILL BE IN THE MID 20S. A WARMING
TREND WILL MODERATE LOWS FROM THE LOWER 30S FRIDAY NIGHT TO THE
UPPER 30S MONDAY NIGHT. HIGH TEMPERATURES FRIDAY WILL BE IN THE
LOWER 50S WARMING TO THE 60S SATURDAY AND CONTINUING IN THE 60S
THROUGH MONDAY.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 507 PM MDT MON APR 8 2013
COMPLICATED WEATHER SITUATION UNDERWAY AS FRONT DRAPED ACROSS THE
AREA JUST TO THE SOUTH OF GLD. GIVEN RECENT TRENDS...SEEMS
UNLIKELY A THUNDERSTORM WILL IMPACT THIS TERMINAL...BUT AS FORCING
INCREASES OVERNIGHT EXPECT BETTER POTENTIAL AT MCK.
OTHERWISE...STRONG COLD FRONT WILL SWEEP ACROSS AREA BTWN 07 AND
10Z DROPPING TEMPS SIG AND BRINGING IFR/LOW MVFR CEILING. GIVEN
THE EXPECTED TEMP PROFILES...WILL BE A DRIZZLE/FREEZING DRIZZLE
THREAT FOR THE MORNING HOURS BEFORE LOW LEVELS COOL BELOW -10C
RESULTING IN LIGHT SNOW FORMATION. WINDS WILL BE STRONG BOTH AHEAD
AND BEHIND FRONT WITH GUSTS IN EXCESS OF 39 KTS POSSIBLE.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WINTER WEATHER ADVISORY FROM 1 AM TUESDAY TO 7 AM CDT WEDNESDAY
FOR KSZ001.
WIND ADVISORY FROM MIDNIGHT MDT /1 AM CDT/ TONIGHT TO 7 PM MDT
/8 PM CDT/ TUESDAY FOR KSZ002>004-013>016-027>029-041-042.
CO...WIND ADVISORY FROM MIDNIGHT TONIGHT TO 7 PM MDT TUESDAY FOR
COZ091-092.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 AM MDT WEDNESDAY
FOR COZ090.
NE...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM MDT
WEDNESDAY FOR NEZ079.
WIND ADVISORY FROM 1 AM TO 8 PM CDT TUESDAY FOR NEZ080-081.
&&
UPDATE...JTL
SHORT TERM...FS/JTL
LONG TERM...FS
AVIATION...JRMHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 305 PM MDT MON APR 8 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091700- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 305 PM MDT MON APR 8 2013 /405 PM CDT MON APR 8 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL ARE LIKELY THIS AFTERNOON THROUGH EARLY THIS EVENING. A FEW OF THESE STORMS MAY PRODUCE TORNADOES MAINLY SOUTH OF HIGHWAY 24 IN NORTHWEST KANSAS DURING THE LATE AFTERNOON THROUGH EARLY EVENING. SEVERE OUTFLOW WINDS WILL BE A POSSIBILITY WITH ANY STORMS THAT DEVELOP. MUCH COLDER AIR WILL MOVE INTO THE AREA LATE TONIGHT BEHIND A COLD FRONT CAUSING RAIN TO CHANGE TO SNOW. IN ADDITION THERE WILL BE PATCHY FREEZING DRIZZLE LATE TONIGHT FOR LOCATIONS WEST OF HIGHWAY 27. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY PATCHY FREEZING DRIZZLE WILL CONTINUE DURING THE MORNING FOR LOCATIONS WEST OF A LEOTI TO OBERLIN AND MCCOOK LINE. DURING THE AFTERNOON THE PRECIPITATION WILL CHANGE TO ALL SNOW...WITH ANY LINGERING ACTIVITY TAPERING OFF FROM THE WEST TO THE EAST WEDNESDAY MORNING. TUESDAY NORTHERLY WINDS WILL GUST AROUND 40 MPH...WHICH WILL CREATE AREAS OF BLOWING SNOW DURING THE AFTERNOON AND MAY REDUCE VISIBILITIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON INTO EARLY EVENING. PLEASE DIRECT ANY STORM REPORTS TO THE WEATHER OFFICE IN GOODLAND. JTL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
702 PM MDT MON APR 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM HAIL 10 W ST. FRANCIS 39.76N 101.99W
04/08/2013 M1.50 INCH CHEYENNE KS STORM CHASER
RELAYED VIA SPOTTER NETWORK
&&
JRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
713 PM MDT MON APR 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM HAIL 5 NE CLARKVILLE 40.42N 102.55W
04/08/2013 M1.25 INCH YUMA CO STORM CHASER
RELAYED VIA SPOTTER NETWORK
&&
JRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
715 PM MDT MON APR 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM HAIL 10 W ST. FRANCIS 39.76N 101.98W
04/08/2013 M2.00 INCH CHEYENNE KS STORM CHASER
RELAYED VIA SPOTTER NETWORK
&&
JRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
721 PM MDT MON APR 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM HAIL 12 N WHEELER 39.93N 101.71W
04/08/2013 E0.88 INCH CHEYENNE KS TRAINED SPOTTER
&&
LUNDQUISTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
731 PM MDT MON APR 8 2013
KSZ001-NEZ079-080-090200-
CHEYENNE-DUNDY-HITCHCOCK-
831 PM CDT MON APR 8 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN NORTHWEST KANSAS...DUNDY
COUNTY IN SOUTHWEST NEBRASKA AND HITCHCOCK COUNTY IN SOUTHWEST
NEBRASKA...
AT 827 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BENKELMAN...MOVING NORTHEAST AT 35 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 4000 10134 4000 10141 3996 10142 3986 10157
4000 10156 4001 10190 4035 10132 4035 10079
TIME...MOT...LOC 0132Z 230DEG 32KT 4002 10149
THEDEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
809 PM MDT MON APR 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM HAIL BENKELMAN 40.05N 101.54W
04/08/2013 E1.00 INCH DUNDY NE TRAINED SPOTTER
&&
LUNDQUISTThe Goodland radar (KGLD), 77 km away, was scanning. The volume nearest the first event began at 02:10 UTC.
8 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Spotter measured hail stones 2 3/8 by 1 7/8.
Report was first relayed to NWS from local newspaper, and later followed up with a storm survey. Extensive damage to one farm and feed yard. Several large outbuildings were destroyed, utility poles/fences were broken, a trailer was overturned and rolled. Farm implements were moved. At least two cows were put down due to injuries from the storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyThe tornado archive for Nebraska, 2013Warnings in Nebraska, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439794, 439795, 439796, 439797, 439798, 439870, 439799, 439800, 439871, 439876, 439872.